Wisconsin, 2014

Heavy Snow in Wisconsin, February 17, 2014

February 17, 2014 · NWS GRB · 11 events in 11 counties and zones

A fast-moving weather system dropped 5 to 7 inches of snow in 12 hours across central and east central Wisconsin as it moved across the state. ).

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A fast-moving weather system dropped 5 to 7 inches of snow in 12 hours across central and east central Wisconsin as it moved across the state. The highest snowfall totals included 7.8 inches in Chilton (Calumet Co.), 7.5 inches in Ephraim (Door Co.), and 7.2 inches in Cleveland (Manitowoc Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 17, 6:28 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 17, 6:28 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
628 AM CST MON FEB 17 2014

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND TUESDAY
ISSUED AT 422 AM CST MON FEB 17 2014

COMPLEX WEATHER SYSTEM APPROACHING FROM THE WEST
WILL BRING A MODERATE SNOWFALL TO THE REGION TODAY. THE
POSSIBILITY OF LAKE ENHANCED AND CONVECTIVE SNOWFALL OVER EAST
CENTRAL WISCONSIN HELPED US DECIDE TO ISSUE A WINTER STORM WARNING
FOR THE FOX VALLEY AND LAKESHORE. THE HEAVIEST SNOW WILL ALSO BE
ARRIVING DURING THE AFTERNOON AND EVENING DRIVETIME.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
ISSUED AT 422 AM CST MON FEB 17 2014

FLATTER UPPER LEVEL FLOW AT THE START OF THE FORECAST PERIOD WILL
GIVE WAY TO A MORE AMPLIFIED PATTERN AS A RIDGE OFF THE WEST COAST
MOVES ONSHORE OVER THE WEEKEND. SO...TEMPERATURES SHOULD BE
RELATIVELY MILD FOR MUCH OF THE WEEK BEFORE COLD AIR RETURNS FOR
THE START OF NEXT WEEK.

TWO MAIN SYSTEMS ARE EXPECTED TO IMPACT THE AREA DURING THIS PART OF
THE FORECAST. THE SYSTEM FOR WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT APPEARS TO BE THE MORE PROBLEMATIC OF THE TWO AT THIS
POINT...DUE TO PRECIPITATION TYPE ISSUES. CURRENT BLEND OF THE
MODELS HAS SNOW WITH THE SECOND SYSTEM MOSTLY PASSING TO THE
SOUTH OF THE AREA.

THE COMBINATION OF A SURFACE LOW AND SHORT WAVE PASSING TO THE
NORTH OF WISCONSIN AS ANOTHER LOW APPROACHES THE REGION FROM THE
PLAINS WILL BRING A LARGE AREA OF PRECIPITATION TO THE REGION.
WARM ADVECTION AHEAD OF THE SYSTEM APPROACHING FROM THE PLAINS
WILL BRING A LAYER OF ABOVE FREEZING TEMPERATURES IN THE VICINITY
OF 925 MB ACROSS THE SOUTHEAST PART OF THE AREA ON WEDNESDAY NIGHT.
SURFACE TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING...BUT
PRECIPITATION SHOULD HOLD OFF UNTIL AFTER MIDNIGHT...SO FREEZING
RAIN WOULD NOT BE AN ISSUE UNTIL AFTER ABOUT 06Z. STILL ENOUGH
UNCERTAINTY SURROUNDING PRECIPITATION TYPE WITH THIS EVENT. THE
PATH OF THE SYSTEM WILL DETERMINE HOW MUCH WARM AIR MAKES IT INTO
THE REGION. THE 00Z EC WAS FARTHER TO THE WEST THAN THE 00Z
GFS...WHICH WOULD BRING MORE WARM AIR TO EASTERN WISCONSIN.

HAVE MENTIONED SNOW AND SLEET IN ADDITION TO FREEZING RAIN FOR
LATE WEDNESDAY NIGHT IN THE SOUTHEAST HALF OF THE AREA...WITH SNOW
ACROSS THE NORTHWEST. MODELS WERE SHOWING SNOW FOR PRECIPITATION
TYPE ON THURSDAY WITH SURFACE TEMPERATURES IN THE MIDDLE 30S FOR
MUCH OF THE AREA BUT DECIDED TO KEEP FREEZING RAIN IN THE FORECAST
DURING THE MORNING...MAINLY SOUTHEAST OF A LINE FROM SUE TO
Y50...AND SNOW FOR THE REST OF THE AREA. HAVE RAIN OR SNOW
GOING FOR THE SOUTHEAST THURSDAY AFTERNOON...AND SNOW TO THE
NORTHWEST. THEN ONLY SOME CHANCE POPS FOR SNOW AS THE SYSTEM
DEPARTS. AM CONCERNED THAT ANY RAIN THAT MAY FALL WILL FREEZE ON
THE GROUND DUE TO VERY COLD SOIL/PAVEMENT TEMPERATURES. NOT THE
EXACT SAME IMPACT AS FREEZING RAIN...BUT CLOSE ENOUGH TO MAKE
THINGS QUITE MESSY.
&&

.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 628 AM CST MON FEB 17 2014

MVFR CONDITIONS FOR AWHILE THIS MORNING ALONG WITH
SNOW SHOWERS. STEADY SNOW WILL ARRIVE FROM WEST TO EAST DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS. IFR CEILINGS AND
VISIBILITIES EXPECTED WITH THE SNOW...WHICH WILL DIMINISH FROM
WEST TO EAST DURING THE EARLY EVENING HOURS. VISIBILITIES COULD
DROP TO A HALF MILE WITH THE SNOW WITH LOCAL 1/4 MILE VISIBILITIES
AT GRB/MTW/ATW/OSH/SUE DURING THE LATE AFTERNOON OR EARLY EVENING.
CONDITIONS WILL IMPROVE TO MVFR OR VFR LATE TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR WIZ022-
038>040-045-048>050.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ005-
010>012-018>021-030-031-035>037.

WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR WIZ013-
073-074.
&&

SHORT TERM.....RDM
LONG TERM......MG
AVIATION.......RDM
Hazardous weather outlook, Feb 17, 5:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
504 AM CST MON FEB 17 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
504 AM CST MON FEB 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX WEATHER SYSTEM WILL BRING A MODERATE SNOWFALL TO THE
AREA TODAY. THREE TO FIVE INCHES OF SNOW ARE LIKELY OVER MOST OF THE
AREA...WITH 5 TO 7 INCHES IN THE FOX VALLEY AND LAKESHORE COUNTIES
WHERE MOISTURE FROM LAKE MICHIGAN MAY PRODUCE GREATER TOTALS.

THE SNOW WILL BE LIGHT AT THE START...BUT A PERIOD OF MODERATE SNOW
WILL REACH CENTRAL AND NORTH CENTRAL WISCONSIN BY MIDDAY...AND
EAST CENTRAL AND NORTHEAST WISCONSIN DURING THE AFTERNOON. THE
SNOW COULD BE HEAVY AT TIMES IN EAST CENTRAL WISCONSIN DURING THE
AFTERNOON DRIVE HOME FROM WORK OR SCHOOL. ROAD AND AIR TRAVEL
WILL BE AFFECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE WITH A SYSTEM THAT WILL
BRING LIGHT SNOW OR MIXED PRECIPITATION TO THE AREA LATE
WEDNESDAY NIGHT INTO THURSDAY. PRECIPITATION TYPE AND AMOUNTS WITH
THE SYSTEM REMAIN SOMEWHAT UNCERTAIN...SO STAY TUNED FOR LATER
FORECASTS.

WARMER TEMPERATURES DURING THE MIDDLE OF THE WORK WEEK WILL
LIKELY RESULT IN MELTING SNOW DURING THE DAY...WITH ICE
REDEVELOPING ON ROADS AT NIGHT. HAZARDOUS TRAVEL CONDITIONS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-181115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
504 AM CST MON FEB 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Feb 17, 6:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 AM CST MON FEB 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     SNOW             RHINELANDER             45.63N 89.41W
02/17/2014  M0.5 INCH        ONEIDA             WI   BROADCAST MEDIA

            AT WJFW-TV. STORM TOTAL SO FAR.

&&

ASHLEYW
Special weather statement, Feb 17, 6:23 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
623 AM CST MON FEB 17 2014

WIZ005-010-018-019-030-035>037-045-048-171430-
VILAS-ONEIDA-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-WAUPACA-
WAUSHARA-WINNEBAGO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...TOMAHAWK...
ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...WAUTOMA...
OSHKOSH
623 AM CST MON FEB 17 2014

SCATTERED SNOW SHOWERS WILL CONTINUE THIS MORNING...BEFORE THE
MAIN AREA OF MODERATE SNOW ARRIVES AROUND MIDDAY. ACCUMULATES
THROUGH 9 AM SHOULD BE AN INCH OR LESS.

WIZ011>013-020>022-031-038>040-049-050-073-074-171430-
FOREST-FLORENCE-NORTHERN MARINETTE-MENOMINEE-NORTHERN OCONTO-DOOR-
SHAWANO-OUTAGAMIE-BROWN-KEWAUNEE-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...CRANDON...KESHENA...STURGEON BAY...
APPLETON...GREEN BAY...ALGOMA...CHILTON...TWO RIVERS...CRIVITZ
623 AM CST MON FEB 17 2014

SOME SNOW SHOWERS OR FLURRIES WILL ARRIVE THIS MORNING BUT WILL
NOT AMOUNT TO VERY MUCH. THE MAIN AREA OF SNOW WILL ARRIVE DURING
THE AFTERNOON HOURS.

RDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Wood

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Snowfall totals across Wood County were mostly around 6 inches. The highest total was 6.3 inches at Wisconsin Rapids.

Heavy Snow, Portage

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Portage forecast zone
Reported by
Trained Spotter
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Snowfall totals across Portage County were mostly in the 4 to 6 inch range. The highest total was 6.1 inches at Amherst.

Heavy Snow, Waupaca

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The highest reported snowfall total in Waupaca County was 6.5 inches at Clintonville.

Heavy Snow, Outagamie

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

The highest reported snowfall total in Outagamie County was 6.0 inches at Appleton.

Heavy Snow, Waushara

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Waushara forecast zone
Reported by
Public
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Around 6 inches of snow fell in 12 hours across parts of the county.

Heavy Snow, Winnebago

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Snowfall totals in Winnebago County were mostly in the 4 to 6 inch range. The highest reported total was 6.2 inches at Neenah.

Heavy Snow, Calumet

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Snowfall totals in Calumet County were mostly in the 5 to 7 inch range. The highest reported total was 7.8 inches at Chilton.

Heavy Snow, Manitowoc

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Manitowoc forecast zone
Reported by
Public
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Snowfall totals in Manitowoc County were mostly in the 4 to 6 inch range. The highest reported total was 7.2 inches at Cleveland.

Heavy Snow, Brown

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Snowfall totals in Brown County were mostly in the 4 to 6 inch range. The highest reported total was 6.2 inches at Pulaski.

Heavy Snow, Kewaunee

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Kewaunee forecast zone
Reported by
Public
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Around 6 inches of snow fell in 12 hours across parts of the county.

Heavy Snow, Door

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Snowfall totals across Door County were mostly in the 5 to 7 inch range. The highest total was 7.5 inches at Ephraim.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501379, 501380, 501382, 501383, 501384, 501385, 501386, 501388, 501389, 501390, 501391.